Osteoporosis risk or Cardiac risk?

I was unable to be prescribed Alendronic Acid and have been taking Strontium Ranelate from the start, though I misguidedly gave myself a break for a few months. A Dexa scan revealed a degree of osteoporosis in the neck of my left femur (the right one is already a prosthesis). I also have AdCal daily. However, there are now serious concerns about side effects of Strontium Ranelate: according to the MHRA there is a risk of 'cardiac disorder'. I will take this up with my GP this week. Should I be more concerned about osteoporosis or having a heart attack?


2 Replies

  • There are other treatments available for osteoporosis, but like any drug (even OTC medicines) they all come with side effects.

    You don't say if the reason for the right prosthesis was also due to osteoporosis? If it was then perhaps there is a case for continuing with Strontium.

    I was on Strontium for about 10 months but it was some years ago - I couldn't take any of the bisphosphonates including AA - but came off it when I was diagnosed with a DVT.

    It wouldn't hurt to ask about other types of bone protection which are available.

  • Thanks for your reply, polkadot. My right hip was replaced because it was severely arthritic. No, I don't think there was any osteoporosis at the time - eight years ago, well before PMR. I can't take AA because I have laryngo-pharyngeal reflux which caused some damage to my vocal cords and I already take quite a lot of medication for that. I will ask my GP whom I am seeing on Tuesday if there is another solution.

You may also like...